Pennsylvania, 2009Hail and Damaging Winds in Pennsylvania, June 26, 2009
June 26, 2009 · NWS CTP · 15 events in 5 counties and zones
A deep upper level low over southern Ontario and associated cold temperatures aloft contributed to scattered to numerous severe thunderstorms during the afternoon and evening across central Pennsylvania. Several reports of large hail were observed during this event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level low over southern Ontario and associated cold temperatures aloft contributed to scattered to numerous severe thunderstorms during the afternoon and evening across central Pennsylvania. Several reports of large hail were observed during this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 26, 12:43 PM EST, 6 minutes earlier.
Area forecast discussion, Jun 26, 12:43 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
143 PM EDT FRI JUN 26 2009
.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS...SOME LOCALLY SEVERE...WILL
TRACK SOUTHEAST OF THE AREA EARLY TONIGHT ALONG WITH A COLD FRONT.
HIGH PRESSURE WILL BUILD IN FROM THE MIDWEST LATER TONIGHT AND
SATURDAY BRINGING FAIR AND WARM WEATHER. ANOTHER COLD FRONT WILL
LIKELY PUSH THROUGH PENNSYLVANIA ON SUNDAY WITH SCATTERED...MAINLY
AFTERNOON SHOWERS.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
SUBSIDENCE-INDUCED STRATUS DECK FROM THIS MORNING IS STILL HANGING
TOUGH FROM SOUTHERN PORTIONS OF THE NORTHWEST MOUNTAINS SOUTHWARD
THROUGH THE LAUREL HIGHLANDS. CONVECTION FIRING ALONG AND NORTH OF
THE NY BORDER JUST AHEAD OF SFC COLD FRONT AND WITHIN AREA OF
GREATEST UPPER LEVEL DIVERGENCE AND SPEED SHEAR. ADDITIONAL CELLS
TRYING TO FIRE IN THE UNSTABLE BUT LESS SHEARED ENVIRONMENT OVER
THE MIDDLE TO LOWER SUSQUEHANNA RIVER VALLEY. ASIDE FROM MY
EXTREME NORTH AND NORTHEAST AREAS...THE CENTRAL MOUNTAINS AND
SOUTHEAST APPEAR TO HAVE THE GREATEST THREAT FOR STRONG TO LOCALLY
SEVERE DOWNDRAFTS. SEVERE HAIL APPEARS TO BE MOST LIKELY NEAR THE
NY BORDER.
ACTIVITY SHOULD WIND DOWN AROUND OR JUST AFTER SUNSET IN THE
SOUTHEAST FOLLOWED BY QUIETER WEATHER FOR THE OVERNIGHT AS
NOTICEABLY DRIER AIR ADVECTS SOUTHEASTWARD ACROSS THE LAKES.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM SATURDAY/...
500MB TROUGH AXIS STEADILY SLIDES EAST SAT...WITH A SECONDARY
STRONG LOBE OF VORTICITY PROGGED TO PIVOT AROUND SW QUADRANT SAT
MORNING. UNSEASONABLY COOL 850 MB TEMPS WILL CONT TO ADVECT
SOUTHWARD AROUND THE INTENSE UPPER LOW CIRCULATION CENTERED OVER
SOUTHERN NEW ENGLAND AND CANNOT ENTIRELY RULE OUT A BRIEF SHOWER
MAINLY OVER EASTERN SECTIONS WHERE LAPSE RATES ARE STEEPEST.
CURRENTLY HAVE LEFT THE MENTION OUT IN THE GRIDS AND TEXT PRODUCTS.
MAX TEMPS SATURDAY WILL BE MAINLY IN THE UPPER 70S ACROSS THE
MTNS...AND LOWER TO MID 80S IN THE CENTRAL VALLEYS THROUGH THE
SUSQUEHANNA RIVER VALLEY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
WEAK RIDGING SAT NGT WILL BE DEFLECTED EAST...AS FRONTAL BNDRY
APPROACHES FROM WEST SUN. THETA-E RIDGE POKES EAST SUN AHEAD OF
FRONTAL BNDRY...THUS HAVE MAINTAINED CHC SHRA/TSRA. RIDGE CENTERED
OFF NEW ENGLAND COAST IS POISED TO SLOW EASTWARD PROGRESSION OF
500MB SHORTWAVE. THIS APPEARS TO BE GAINING CONFIDENCE...AND BRINGS
A WEAK NW FLOW REGIME BACK INTO MID-ATLANTIC REGION EARLY NEXT WEEK.
THIS SCENARIO SUGGESTS TEMPS WILL BE A BIT BLW NORMAL THRU THE
PERIOD WITH A CHC OF DIURNAL CONVECTION...ESP OVR THE ELEVATED
TERRAIN OF THE ALLEGHENIES.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
LINE OF THUNDERSTORMS ORGANIZING ALONG THE PA NY BORDER WILL DROP
SOUTH ACROSS THE FORECAST AREA. INTIALLY PUT IN VCTS FOR A THREE
TO FOUR HOUR PERIOD THIS AFTERNOON BUT WILL ADD SPECIFICS AS
STORMS MOVE TOWARD ANY PARTICULAR AIRFIELD.
SCT -SHRA DEVELOPING OVER THE SOUTHERN AREA SO THE SHORT TERM
FORECASTS ALL INCLUDE AT LEAST VCSH. ALL AREAS SHOULD BE CLEAR OF
CONVECTION BY 27/00Z. POSSIBLY PATCHY FOG OVERNIGHT WITH RESIDUAL
MOISTURE BEFORE 27/12Z.
OUTLOOK...
SAT...VFR.
SUN...VFR...THEN MVFR IN NMRS SHRA/TS AFTN/EVE.
MON/TUE...MAINLY VFR...MVFR PSBL IN SCT AFTN SHRA/TS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR
LONG TERM...LAMBERT/BEACHLER
AVIATION...MARTIN/TYBURSKI
Hazardous weather outlook, Jun 26, 4:13 AM EST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 AM EDT FRI JUN 26 2009
PAZ004-270915-
WARREN-
513 AM EDT FRI JUN 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE REGION EARLY THIS
AFTERNOON...TRIGGERING SCATTERED STRONG THUNDERSTORMS.
BRIEF WIND GUSTS OF 35 TO 45 MPH...AND HAIL UP TO ONE HALF OF AN
INCH IN DIAMETER ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-270915-
MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
513 AM EDT FRI JUN 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING...
A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE REGION THIS
AFTERNOON...TRIGGERING SCATTERED STRONG TO SEVERE THUNDERSTORMS.
THE MAIN SEVERE WEATHER THREAT FROM THESE STORMS WILL BE IN THE
FORM OF STRONG AND POSSIBLY DAMAGING...DOWN BURST WIND GUSTS AND
LARGE HAIL UP TO ONE INCH IN DIAMETER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS
EVENING.
LAMBERT
In the hours before
Special weather statement, Jun 26, 11:54 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1254 PM EDT FRI JUN 26 2009
PAZ006-037-261730-
POTTER PA-TIOGA PA-
1254 PM EDT FRI JUN 26 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN POTTER AND
NORTHERN TIOGA COUNTIES...
AT 1253 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ULYSSES...
MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WESTFIELD AROUND 105 PM...GAINES AROUND 110
PM...KNOXVILLE AROUND 115 PM AND KEENEYVILLE AROUND 130 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15.
LAT...LON 4167 7713 4177 7779 4200 7763 4201 7730
4200 7711
EXPERIMENTAL
FORECASTER: DANGELOSpecial weather statement, Jun 26, 12:21 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
121 PM EDT FRI JUN 26 2009
PAZ037-261745-
TIOGA PA-
121 PM EDT FRI JUN 26 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TIOGA COUNTY...
AT 120 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
MANSFIELD...MOVING EAST AT 25 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR MILLERTON AROUND 135 PM AND ROSEVILLE AROUND
140 PM.
THIS WILL IMPACT ROUTE 15.
LAT...LON 4199 7692 4183 7690 4182 7691 4196 7728
4201 7722 4201 7694
EXPERIMENTAL
FORECASTER: DANGELOSpecial weather statement, Jun 26, 12:29 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
129 PM EDT FRI JUN 26 2009
PAZ037-261800-
TIOGA PA-
129 PM EDT FRI JUN 26 2009
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TIOGA COUNTY...
AT 127 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WELLSBORO...
MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE JUST NORTH OF WELLSBORO AROUND 135 PM...NEAR
MANSFIELD AROUND 155 PM AND NEAR COVINGTON AROUND 200 PM.
ANOTHER STORM IS JUST TO THE EAST OF THIS STORM...JUST TO THE WEST
OF MANSFILED...AND COULD ALSO MAKE SMALL HAIL AND GUSTY WINDS.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6 FROM WEST OF
WELLSBORO TO THE BRADFORD COUNTY LINE...ROUTE 15 FROM BLOSSBURG TO
MANSFIELD.
LAT...LON 4164 7688 4176 7746 4185 7741 4186 7691
EXPERIMENTAL
FORECASTER: DANGELO
Hail, Tioga
- When
- June 26, 12:49 PM EST
- Where
- Tioga County, 1.47 mi SSW of Whitneyville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.750, -77.230
Quarter size hail was reported near Wellsboro. Thunderstorm winds were estimated between 50 and 60 mph.
Hail, Tioga
- When
- June 26, 1:15 PM EST
- Where
- Tioga County, 0.86 mi NE of Cherry Flats
- Measured
- 2 in hail
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.740, -77.170
Two-inch diameter hail covered the ground in Cherry Flats. The hail shattered several car windshields.
Hail, Tioga
- When
- June 26, 1:20 PM EST
- Where
- Tioga County, Wellsboro
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.750, -77.300
Golf ball size hail was reported near Wellsboro.
Hail, Tioga
- When
- June 26, 1:22 PM EST
- Where
- Tioga County, 0.86 mi SE of Covington
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 41.740, -77.070
Two-inch diameter hail was observed near Covington.
Hail, Tioga
- When
- June 26, 1:27 PM EST
- Where
- Tioga County, 0.52 mi W of Morris Run
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.680, -77.030
Half dollar size hail was reported in Morris Run just east of Blossburg.
Hail, Potter
- When
- June 26, 1:48 PM EST
- Where
- Potter County, 3.78 mi SSE of Walton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.730, -77.740
Half dollar size hail was reported near Lyman Run State Park.
Thunderstorm Wind, Sullivan
- When
- June 26, 1:50 PM EST
- Where
- Sullivan County, 3.18 mi WSW of Forksville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.490, -76.680
Thunderstorm winds estimated near 60 mph knocked down trees between Lincoln Falls and Hillsgrove just west of Forksville.
Hail, Sullivan
- When
- June 26, 2:00 PM EST
- Where
- Sullivan County, 0.69 mi N of Millview
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.510, -76.580
Nickel size hail was reported near Forksville.
Thunderstorm Wind, York
- When
- June 26, 3:20 PM EST
- Where
- York County, 0.69 mi S of Dillsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.110, -77.030
Thunderstorm winds estimated near 60 mph knocked down trees near Dillsburg.
Thunderstorm Wind, York
- When
- June 26, 3:46 PM EST
- Where
- York County, Dover
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.000, -76.850
Thunderstorm winds estimated near 60 mph knocked down trees and wires near Dover.
Hail, York
- When
- June 26, 3:53 PM EST
- Where
- York County, 1.48 mi SSE of Zions View
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.030, -76.760
Nickel size hail was reported east of Dover.
Hail, York
- When
- June 26, 4:55 PM EST
- Where
- York County, 0.69 mi S of Glen Rock
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.790, -76.730
Nickel size hail was reported along Interstate 83 near Glen Rock.
Hail, York
- When
- June 26, 5:05 PM EST
- Where
- York County, 0.69 mi N of New Freedom
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.740, -76.700
Nickel size hail was reported near New Freedom.
Hail, York
- When
- June 26, 5:06 PM EST
- Where
- York County, Shrewsbury
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.770, -76.680
Penny size hail was reported near Shrewsbury.
Thunderstorm Wind, Perry
- When
- June 26, 6:00 PM EST
- Where
- Perry County, 0.53 mi W of New Bloomfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.420, -77.190
Thunderstorm winds estimated near 60 mph knocked down trees near New Bloomfield.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, June 26, 20092 deaths · 6 injured · 1.5 in hail · 21 events
- Tornadoes and Flash Flooding in North Dakota, June 26 to 30, 2009$897,000 · EF1 · 45 events
- Tornado and Hail in Connecticut, June 26, 2009$1.8 million · EF1 · 24 events
- Tornadoes and Hail in Nebraska, June 26, 2009$502,000 · EF1 · 30 events
- Hail and Damaging Winds in Pennsylvania, June 26, 2009$555,000 · 1 in hail · 14 events
- Flash Flood and Hail in Idaho, June 26, 2009$700,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Tennessee, June 26, 2009$255,000 · 70 kt wind · 5 events
- Tornado and Damaging Winds in Colorado, June 26, 2009$145,000 · EF0 · 16 events
- Flooding in Maine, June 26, 2009$274,000 · 2 events
- Flash Flood in Maine, June 26, 2009$212,000 · 1 event
- Tornadoes and Flash Flood in North Dakota, June 26, 2009$74,000 · EF0 · 22 events
- Damaging Winds in North Carolina, June 26, 2009$135,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168772, 168777, 168773, 168774, 168775, 168776, 168786, 168782, 168783, 168784, 168778, 168781, 168780, 168779, 168785.